Sexual effects of antihypertensive drugs

Posted by in Adverse effects, Doctor X files

 

I’ve had hypertension with associated slight (like 90-100bpm) tachycardia at times for about 6 months now. The doctor started me on 100mg of metoprolol x2 per day and chlorthalidone 25mg (a diuretic) once a day.

This had the desired effect of treating the high BP and heart rate, but has had unfortunate sexual side effects. I guess there is a precedent of it with both these medications. I talked to my doc about it and they cut the diuretic and halved my metoprolol dosage.

However, since this change I’m experiencing the BP/tachycarida symptoms again.

My question to you is what other medications would control my fast heart rate or high BP without having adverse sexual side effects? Would an alpha blocker do the job?

 

 

There are many different kinds of antihypertensive drugs.  Angiotensin-converting-enzyme (ACE) inhibitor, like enalapril, ramipril or captopril are widely used and can be useful if there are no contraindications. Other families of drugs include long-acting nitrates, calcium channel blockers (amlodipine, verapamil, diltiazem) or angiotensin II receptor antagonist (candesartan, irbesartan). The specific selection of drug depend on personal characteristics of the patient and profile of adverse effects. Some diuretics and beta-blockers are generally not useful in young people because of negative effects on sexual functioning. In any case, it is not possible to recommend a specific treatment based only in an e-mail report and you should discuss this problem with your doctor.

 

Pin It on Pinterest